Virginia, 2003

Winter Weather in Virginia, February 10, 2003

February 10, 2003 · NWS AKQ · 14 events in 14 counties and zones

5 to 1 inch of snow across portions of the piedmont of central Virginia and the Virginia northern neck. Although, Louisa county reported 2 to 3 inches of snow.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A weak winter storm produced 0.5 to 1 inch of snow across portions of the piedmont of central Virginia and the Virginia northern neck. Although, Louisa county reported 2 to 3 inches of snow. Accumulations from this storm were mostly on cars and grassy areas, with roadways remaining generally wet although some slush was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Feb 10, 4:17 AM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Feb 10, 4:17 AM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD, VA
417 AM EST MON FEB 10 2003

RA HAS ARRIVED HERE AT AKQ...NOT GIVING UP ON MIX W/ PL/SN NEXT HR
OR TWO...BUT CLIMO APRS TO BE WINNING OUT AGAIN W/ THIS SITU (AND IS
USUALLY A GD STARTING PT FOR MOST WINTER PCPN EVENTS)...AS THERE IS
NO WAY TO KP THE CD AIR IN PLC...AND SUSPECT THAT THERE WL BE A CHG
TO RA IN MANY SPOTS THIS MORNING. STILL APRS TO BE BEST SHOT FOR
ACCUM SN ACRS FAR NRN TIER OF FA...AM WORRIED THAT QPF FOR THE NRN
HALF OF FA WL BE < 0.25 IN FOR THE EVENT...AND THUS HIEST SN TOTALS
WUD BE TUF TO REACH 3 IN THERE. PCPN APRS TO BE QUIKLY ENDING ACRS
ERN TN AND HVYST PCPN NOW WORKING TWD CSTL CAROLINAS AND APRS AIMED
TO CLIP SRN/SE HALF OF FA THIS MORNING.

HV DECIDED TO CANCEL ADVSRY FOR FVX-RIC-SBY CORRIDOR...WL LV IT UP
FOR AREAS JUST N OF THAT WHICH ARE AGAINST LWX/PHL CWAS.

ADDTNL UPDTS MAY BE NEC AS MORNING PROGRESSES.

25

PREV DISCO BLO:

SYS HEADING ENE OUT OF THE TN VLY ATTM...PCPN TRYING TO SPREAD INTO
FA FM THE WSW ENCOUNTERING DRY LLVLS (STILL EVIDENT ON 06Z GSO SNDG
BLO 800 MB). APRS THAT THE INITIAL SN/RA LN WL BE SETTING UP OVR S
SIDE VA...THEN SLOLY MIGRATE NWD DURG THE MORNING HRS. WORRIED THAT
SRN EDGES OF CURRENT ADVSRY WL BE TUF TO ACHIEVE (CORRIDOR FM SBY TO
RIC TO FVX) AND WL RE-EVALUATE B4 ZFP ISSUANCE. OTRW...ADVSRY FOR
FAR NRN CTYS LUKS OK...BUT ACCUMS PRBLY AOB 3 IN MOST PLCS. THRU THE
ERY MORNING HRS...MAY ND TO UPDATE AS NEC.

SYS PULLS OFFSHR LTR THIS AFTN/EVE...PSBL LINGERING SN/RNSHRAS...ESP
NE QTR OF FA. OTRW...BCMG PTCLDY AS LLVL FLO GENLY WLY. ANOTHER SYS
WISKS INTO RGN FM THE WNW DURG TUE...PSBLY KICKING OFF SNSHRAS (FOR
NRN AREAS) LTR IN THE DAY/ERY TUE NGT. XPCTG DRY WX WED THRU
FRI...B4 NEXT SYS FM THE SW STATES HEADS INTO ERN STATES. MED RNG
MDL TRENDS CONTG TO POINT TO WRMG TREND FRI AND SAT...AND THAT NEXT
SYS WUD BRING PSBL LIQUID PCPN. LTR IN THE WKND/ERY NEXT WK...LRG HI
PRES MAY BUILD INTO NE QTR OF CONUS...SETTING OF DECENT LLVL CAD
PTNTL. OVRALL...LNGR RNG TRENDS APR TO BE PUTTING TO AN END
CONTINUAL INVASIONS OF COLDER THAN NRML AIR AND RETURN TO AT LEAST
NRML CONDS/LRGLY ZNL FLO FOR THE 2ND HALF OF THE MONTH.

MAY ADJST ADVSRY B4 PRODUCT ISSUANCES.

FCSTID =   25
SBY   37  25  36  29 /  90  50  30  30
OXB   39  32  36  34 /  90  60  30  30
ECG   46  30  46  36 /  90  50  10  10
ORF   42  31  44  36 /  90  50  10  10
PHF   41  28  44  32 /  90  50  10  10
AKQ   41  28  45  32 /  90  50  10  10
RIC   38  28  41  29 /  90  30  10  10
FVX   39  27  42  29 /  90  10  10  10

.AKQ...
MD...WINTER WEATHER ADVISORY THROUGH EARLY THIS AFTERNOON FOR ZONE
MDZ021.
NC...NONE.
VA...WINTER WEATHER ADVISORY THROUGH MIDDAY FOR ZONES
VAZ048>049...VAZ062>064...VAZ074>076.
Hazardous weather outlook, Feb 10, 6:40 AM EST, 20 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-101600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
640 AM EST MON FEB 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

LOW PRESSURE MOVES ACROSS THE MID ATLANTIC STATES TODAY...BRINGING
SNOW CHANGING TO RAIN OVER MUCH OF CENTRAL AND EASTERN
VIRGINIA...AND THE LOWER MARYLAND EASTERN SHORE. A FEW INCHES OF
SNOW ARE POSSIBLE BEFORE THE CHANGEOVER...MAINLY ALONG AND NORTH OF
A FARMVILLE VIRGINIA TO SALISBURY MARYLAND LINE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

25

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter weather. Local standard time, as filed.

Winter Weather, Amelia

When
February 10, 7:00 AM EST to 1:00 PM EST
Where
Amelia forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.336, -77.976 (the zone’s center; the record gives no point)

Winter Weather, Caroline

When
February 10, 7:00 AM EST to 1:00 PM EST
Where
Caroline forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.027, -77.347 (the zone’s center; the record gives no point)

Winter Weather, Chesterfield / Colonial Heights

When
February 10, 7:00 AM EST to 1:00 PM EST
Where
Chesterfield / Colonial Heights forecast zone
Reported by
EMERGENCY MANAGER

Winter Weather, Cumberland

When
February 10, 7:00 AM EST to 1:00 PM EST
Where
Cumberland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.512, -78.245 (the zone’s center; the record gives no point)

Winter Weather, Essex

When
February 10, 7:00 AM EST to 1:00 PM EST
Where
Essex forecast zone
Reported by
EMERGENCY MANAGER

Winter Weather, Fluvanna

When
February 10, 7:00 AM EST to 1:00 PM EST
Where
Fluvanna forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.842, -78.277 (the zone’s center; the record gives no point)

Winter Weather, Goochland

When
February 10, 7:00 AM EST to 1:00 PM EST
Where
Goochland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.722, -77.916 (the zone’s center; the record gives no point)

Winter Weather, Hanover

When
February 10, 7:00 AM EST to 1:00 PM EST
Where
Hanover forecast zone
Reported by
EMERGENCY MANAGER

Winter Weather, Henrico / Richmond

When
February 10, 7:00 AM EST to 1:00 PM EST
Where
Henrico / Richmond forecast zone
Reported by
EMERGENCY MANAGER

Winter Weather, Louisa

When
February 10, 7:00 AM EST to 1:00 PM EST
Where
Louisa forecast zone
Reported by
EMERGENCY MANAGER

Winter Weather, Powhatan

When
February 10, 7:00 AM EST to 1:00 PM EST
Where
Powhatan forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.550, -77.915 (the zone’s center; the record gives no point)

Winter Weather, Prince Edward

When
February 10, 7:00 AM EST to 1:00 PM EST
Where
Prince Edward forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.224, -78.441 (the zone’s center; the record gives no point)

Winter Weather, Richmond

When
February 10, 7:00 AM EST to 1:00 PM EST
Where
Richmond forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.937, -76.730 (the zone’s center; the record gives no point)

Winter Weather, Westmoreland

When
February 10, 7:00 AM EST to 1:00 PM EST
Where
Westmoreland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.113, -76.800 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344946, 5344947, 5344948, 5344949, 5344950, 5344951, 5344952, 5344953, 5344954, 5344955, 5344956, 5344957, 5344958, 5344959.